Ice Storm, Buchanan
- When
- January 25, 8:00 AM EST to 2:00 PM EST
- Where
- Buchanan forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
Freezing rain accumulated a quarter to a half inch on trees and power lines. Temperatures rose above freezing during the afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Freezing rain accumulated a quarter to a half inch on trees and power lines. Temperatures rose above freezing during the afternoon. No widespread power outages were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 25, 4:00 AM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 400 AM EST SUN JAN 25 2004 ******************************************************************* 400 AM EST SUN JAN 25 2004 TODAY AND TONIGHT... SLOWED DOWN ONSET OF PRECIPITATION...ABOUT 2-4 HOURS THIS MORNING. SNOW IS SLOWLY CREPING NORTHWARD. AT 08Z...PRECIPITATION WAS FALLING ACROSS EXTREME WESTERN KENTUCKY AND CENTRAL TENNESSEE. WILL GO AHEAD AND BUMP UP WINTER STORM WATCH ACROSS PORTIONS OF THE NORTHERN CWA. WITH COLDER TEMPERATURES AT THE ONSET...EXPECT FROZEN PRECIPITATION TO STICK AROUND A BIT LONGER. AS A RESULT...SLIGHT HIGHER SNOW ACCUMULATIONS ARE FORECAST NORTH. AS FOR WHAT TYPE OF PRECIPITATION IS FORECAST...ACROSS THE SOUTH HAVE GONE WITH SNOW AND SLEET THIS MORNING MIXING WITH FREEZING RAIN AND RAIN TOWARDS THE AFTERNOON. FOR CENTRAL LOWLAND COUNTIES...SNOW WILL REMAIN THROUGH EARLY AFTERNOON AND THEN MIX WITH SLEET AND FREEZING RAIN DURING THE AFTERNOON AND EVENING HOURS. THE WARM WEDGE COULD BRING RAIN TO THE AREA LATE TONIGHT. AS FOR THE NORTHERN LOWLANDS...SNOW WILL LINGER LONGER...POSSIBLY INTO THE EARLY EVENING HOURS BEFORE MIXING WITH SLEET AND FREEZING RAIN. WILL MAKE FEW CHANGES TO WARNING ALREADY IN EFFECT FOR EASTERN MOUNTAINS. MONDAY ON... ACTIVE PATTERN CONTINUES FOR THE REST OF THE WEEK. WENT WITH CONCENSOUS OF GOING WITH GFS FOR THE MOST PART FOR THE MIDDLE PART OF THE WEEK. NEXT SYSTEM TRACKS FURTHER SOUTH AND OFF THE COAST...WHILE YET ANOTHER SFC LOW TRACKS UP JUST TO OUR WEST. WITH THAT ADJUSTED POPS ON MONDAY TO REFLECT THE TWO SYSTEMS. TEMPS WARM AHEAD THEN DROP AGAIN AS COLD FRONT PUSHES THROUGH LATE MONDAY NIGHT. ENOUGH MOISTURE AND LIFT WITH AND BEHIND FRONT TO KEEP CHC POPS IN FCST FOR -SHSN ON TUE. WED RIDGING MAKES ITS WAY IN TO DRY US OUT BRIEFLY UNTIL YET ANOTHER SYSTEM MAKES ITS WAY INTO THE CWA THUR. SYSTEM EXITS FRIDAY AND WE STAY DRY AND SEASONABLE THROUGH SATURDAY. .RLX WATCHES/WARNINGS/ADVISORIES... WV...WINTER STORM WARNING FROM 700 AM EST SUNDAY UNTIL 700 AM EST MONDAY FOR ZONES WVZ035>038...WVZ046>047. WINTER STORM WARNING FROM 700 AM EST SUNDAY UNTIL 100 AM MONDAY EST FOR ZONES WVZ007-008-014>016-026-027. WINTER STORM WARNING FROM 700 AM EST SUNDAY UNTIL 700 AM EST MONDAY FOR ZONES WVZ009>011-017>020-028>032-039-040. WINTER STORM WARNING FROM 700 AM EST SUNDAY UNTIL 700 PM EST SUNDAY FOR ZONES WVZ005-006-013-024-025-033-034. VA...WINTER STORM WARNING FROM 700 AM EST SUNDAY UNTIL 700 PM EST SUNDAY FOR ZONES VAZ003>004. KY...WINTER STORM WARNING FROM 700 AM EST SUNDAY UNTIL 700 PM EST SUNDAY FOR ZONES KYZ101>103...KYZ105. OH...WINTER STORM WARNING FROM 700 AM EST SUNDAY UNTIL 700 PM EST SUNDAY FOR ZONES OHZ086>087. WINTER STORM WARNING FROM 700 AM EST SUNDAY UNTIL 700 AM EST MONDAY FOR ZONES OHZ066>067...OHZ075>076...OHZ083>085. && KF/JS ******************************************************************* 1020 PM EST SAT JAN 24 2004 ETA CONTINUES TO SHOW COOLING BELOW THE WARM LAYER ALOFT FROM 18 TO 21Z SUNDAY. THIS COULD PROLONG THE SLEET AND FREEZING RAIN EVEN ACROSS THE SOUTHERN COUNTIES. THERE IS JUST ENOUGH LEAD TIME FOR MID WATCH TO SIZE UP WHICH COUNTIES TO UPGRADE TO A WARNING. OTHERWISE FORECAST IS ON TRACK AS WE EXPERIENCE QUINTESSENTIAL CALM BEFORE STORM. ARCTIC AIR CONTINUES TO INFILTRATE AREA WITH SURFACE HIGH NOW OVER NORTHWESTERN OHIO...AND MOVING QUICKLY EAST. FORECAST LOWS ARE A LITTLE TIGHT BUT INCREASING AND THICKENING CLOUDS SHOULD KEEP TEMPERATURES FROM FALLING TOO MUCH FURTHER. NO EVENING UPDATE OTHER THAN TO FOLLOW UP WSW. ******************************************************************* 340 PM EST SAT JAN 24 2004 TONIGHT AND SUNDAY... STILL A FEW NUISANCE -SHSN AND FLURRIES REMAIN ACROSS AREA...EXPECT THESE TO BE MOSTLY GONE BY 00Z AS THE SUN SETS AND INSTABILITY WANES A BIT. TEMPERATURES HAVE BEEN FALLING ALL AFTERNOON BEHIND THE ARCTIC FRONT. SHOULD SEE SOME DECENT TEMPERATURE DROPS IN RADIATIONAL CONDITIONS BEFORE CI/AC SHIELD MOVES IN. WENT WITH COOLER MAV FOR THIS DROP...BUT NOT BELOW AS CLOUDS LATER WILL STEM COOLING. BIG CHALLENGE IN FORECASTING SOUTHERN STREAM SYSTEM AND ITS EFFECTS ON CWA. MODELS ARE IN DECENT AGREEMENT ON STORM TRACK...UPPER DIVERGENCE AND STRONG LOW LEVEL FLOW PRODUCE A 6-8 HOUR PERIOD OF GOOD LIFT AND DEEP MOISTURE ACROSS THE CWA. NO QUESTION THAT 100 POPS ARE THE WAY TO GO. THE MAIN BONE OF CONTENTION IS THE LOW LEVEL TEMPERATURE STRUCTURE. ETA SEEMS TO HAVE A BETTER HANDLE ON COLD AIR DAMMING AND UPSLOPE FLOW EAST OF THE MOUNTAINS...AND WARM WEDGE TO THE WEST AIDED BY DOWNSLOPE. GFS SEEMS TO SMOOTH A LOT OF THESE EFFECTS OUT AND IS A BIT COLDER OVERALL. THINK ETA IS THE WAY TO GO WITH ITS BETTER HANDLING OF TOPOGRAPHIC EFFECTS. USING ETA LOW LEVEL THERMAL STRUCTURE YIELDS THE FULL SPECTRUM OF WINTRY PRECIP ACROSS THE CWA. GENERALLY LOOKING AT MAINLY SNOW ACROSS THE FAR NORTH AND DOWN THE EASTERN APPALACHIAN SLOPES. BETWEEN I-64 AND US-50...SNOW AT THE START WILL TURN INTO A MIXTURE DURING THE AFTERNOON. TO THE SOUTH...FREEZING RAIN IS THE MAIN THREAT...WITH SLEET AND SNOW MIXED IN. PRECIP ALONG AND SOUTH OF I-64 SHOULD CHANGE TO RAIN BY SUNSET. MOST CONFIDENT ON REACHING SNOW WARNING CRITERIA IN THE CENTRAL AND NORTHERN MOUNTAIN COUNTIES. AS A RESULT HAVE POSTED A WINTER STORM WARNING FOR THESE COUNTIES. ELSEWHERE...STILL PLENTY OF UNCERTAINTY REGARDING LOW LEVEL TEMPERATURES AS WELL AS DURATION/AMOUNT/TYPE OF PRECIPITATION. SINCE WE ARE STILL LOOKING AT MAINLY A SECOND PERIOD EVENT...ELECTED TO KEEP WATCH GOING FOR NOW AND ALLOW FUTURE MODEL RUNS AND OBSERVATIONS TO DETERMINE ITS FATE. NORTHERN PORTION OF WATCH (UNTIL 7AM MONDAY) MOST LIKELY WOULD REACH THE SNOW CRITERIA...WHILE THE SOUTHERN PORTION (THROUGH 7PM SUNDAY) IS MORE LIKELY TO SEE SIGNIFICANT ICE ACCUMULATION. TEMPS TRICKY OF COURSE...ENDED UP CLOSE TO MAV/FWC BLEND ON HIGHS FOR THE MOST PART. WENT COOLER ALONG THE EASTERN SLOPE WITH SOUTHEAST UPSLOPE FLOW. SUNDAY NIGHT THRU TUESDAY NIGHT... AREAL COVERAGE WILL DECREASE BUT STILL A MESSY WX ACROSS THE NORTHERN CWA DOWN TO CENTRAL WV MTNS SUN NGT. WARM WEDGIE SURGES NORTH TO CKB AREA AS H8 TEMPS REACH 4-6C BY 06Z MON...STRONG H9 BARRIER JET KEEPING COLD AIR TRAPPED IN EASTERN PORTIONS OF ZONES CURRENTLY IN WARNING. WARM FRONT WL BE NORTH OF THE MASON DIXON LINE BY 12Z MON SWITCHING PRECIP TO ALL RAIN...AGAIN SAVE FOR DEEP MTN VLYS IN POCAHONTAS COUNTIES. LOOKING FOR A GOOD RISE IN TEMPS OVERNIGHT SUNDAY...SNOWSHOE COULD JUMP AS MUCH AS 20F IN A 12HR WINDOW. THINGS SETTLE DOWN MON MORNING WITH TYPICAL WARM SECTOR CHC POPS EVERYWHERE. BELIEVE GUID IS TOO WARM WITH HIGH TEMPS GIVEN MOST PLACES SHALL SEE A DECENT AMOUNT OF SN ESP OVER THE NRN TIER...SO UNDERCUT THE MAV THERE AND THE MTNS. AMOUNT OF QPF IN THE FORM OF PL/SN/FZRA GREATLY DICTATES HOW WARM WE GET MON. SOUTHERN STREAM LOW RIDES UP THE OHIO RIVER THEN PASSES MONDAY NIGHT SO INCREASED NUMBERS TO CHC POPS. PLENTY OF MSTR AND UVV FOR THE ATMS TO WORK WITH THUS INSERTED 30S AREA WIDE...TAPERING TO SCHC OVER SRN COALFIELDS..SW VA...AND NERN KY TUES AFTN AS FLOW GOES WRLY AND LLVL MSTR PROFILE DRIES OUT. CALLING FOR ALL SN 12Z TUES THRU 12Z WED PER H10-H8 THKNS 130DM...NOT MUCH WAY IN THE ACCUM...PERHAPS A QUICK INCH UNDER A SHSN...OF COURSE AMNTS A TOUCH HIGHER IN THE MTNS. WEDNESDAY THROUGH SATURDAY... THINKING DEEPER MOISTURE WILL BE TO OUR NE BY WEDNESDAY...SOME QUESTION WHETHER SNOW SHOWERS OR FLURRIES LINGER WEDNESDAY MORNING IN LOW LEVEL MOISTURE. WILL LEAVE DRY FOR NOW. SOME WARM AIR ADVECTION OUT AHEAD OF NEXT CLIPPER AND SURFACE FRONT MAY GIVE US SOME PRECIPITATION THURSDAY...MAINLY NORTHERN COUNTIES...AND LIGHT. RAISED MAXIMUM TEMPERATURES FROM OUR PREVIOUS FORECAST ON THURSDAY AHEAD OF THIS FEATURE. SURFACE FRONT FIGURED FOR AROUND FRIDAY MORNING. STILL A QUESTION OF HOW COLD THIS AIR MASS WILL BE FRIDAY INTO SATURDAY. ALL IN ALL...NO BIG EVENTS FORESEEN DURING THIS PERIOD. CL/29/BATTY ******************************************************************* 1018 AM EST SAT JAN 24 2004 ARCTIC FRONT SLOWLY SINKING SOUTHWARD THROUGH CWA. A COUPLE OF LOCATIONS HAVE ALREADY MET OR TOPPED THEIR FORECAST HIGHS. WILL HAVE STEADY OR FALLING TEMPERATURES MOST AREAS THROUGH THE AFTERNOON AS ARCTIC AIR SETTLES BACK IN. MADE SOME TWEAKS TO CLOUD COVER/POPS IN GRIDS BUT WORDING IN ZFP WILL NOT BE AFFECTED MUCH HERE. PLENTY TO THINK ABOUT THIS AFTERNOON WITH IMPENDING WINTER STORM. CL *******************************************************************
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 500 AM EST SUN JAN 25 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-251100- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 345 500 AM EST SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... DRY HIGH PRESSURE IS EXITING OUR WEATHER PICTURE. WE NOW LOOK TO THE SOUTHWEST...AS A LOW PRESSURE SYSTEM BEGINS TO AFFECT OUR WEATHER OVER THE NEXT FEW DAYS. SNOW WILL BE MOVING NORTHWARD INTO THE REGION TODAY. THIS SNOW WILL BE SHORT LIVED ACROSS MUCH OF THE AREA...AS WARM AIR ABOVE THE SURFACE HELPS CREATE AN ENTIRE SPECTRUM OF WINTER WEATHER. HOWEVER...WITH PLENTY OF COLD AIR IN PLACE TODAY...SNOW WILL REMAIN THE PREDOMINATE WEATHER TYPE ACROSS SOUTHEASTERN OHIO...NORTHERN AND EASTERN WEST VIRGINIA. BY PRE DAWN HOURS MONDAY MORNING RAIN WILL BE ABLE TO PUSH NORTHWARD INTO CENTRAL WEST VIRGINIA...WITH RAIN AND FREEZING RAIN ACROSS SOUTHEASTERN OHIO...AND NORTHERN WEST VIRGINIA. ICE ACCUMULATIONS UPWARDS OF 1/4 OF AN INCH WILL BE POSSIBLE TODAY AND TONIGHT. IT WILL BE A MOSTLY SNOW EVENT FOR RANDOLPH AND POCAHONTAS COUNTIES...WHERE 8 TO 12 INCHES OF SNOW MAY FALL BETWEEN TOMORROW AND MONDAY MORNING. * WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 739 AM EST SUN JAN 25 2004 VAZ003-004-WVZ033-251330- BUCHANAN VA-DICKENSON VA-MCDOWELL WV- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY AND WELCH 739 AM EST SUN JAN 25 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR DICKENSON...BUCHANAN...AND MCDOWELL COUNTIES. THE WINTER STORM WARNING REMAINS POSTED FOR TODAY. THE WINTRY MIX OF SLEET...FREEZING RAIN...AND SNOW WILL BEGIN ACROSS DICKENSON...BUCHANAN...AND MCDOWELL COUNTIES BETWEEN 7:30 AND 9 OCLOCK. DUE TO THE COLD GROUND SURFACES...UNTREATED ROADS WILL BECOME SLIPPERY. THUS...TRAVEL CONDITIONS WILL BE DETERIORATING THIS MORNING. FREEZING RAIN COULD ACCUMULATE ON POWER LINES AND TREES...BEFORE THE MILDER AIR ARRIVES THIS AFTERNOON AND THIS EVENING. REPORT ANY SNOW ACCUMULATIONS BY CALLING...TOLL FREE...THE NATIONAL WEATHER SERVICE AT 8 7 7 6 3 3 6 7 7 2. KTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 749 AM EST SUN JAN 25 2004 WVZ024-025-034-251345- LOGAN WV-MINGO WV-WYOMING WV- INCLUDING THE CITIES OF...LOGAN...PINEVILLE AND WILLIAMSON 749 AM EST SUN JAN 25 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR MINGO...LOGAN...AND WYOMING COUNTIES... THE WINTER STORM WARNING REMAINS POSTED FOR TODAY. THE WINTRY MIX OF SNOW AND SLEET WILL LIKELY BEGIN ACROSS MINGO...LOGAN...AND WYOMING COUNTIES IN SOUTHERN WEST VIRGINIA...BETWEEN 8 AND 10 OCLOCK THIS MORNING. DUE TO THE COLD GROUND SURFACES...UNTREATED ROADS WILL BECOME SLIPPERY. THUS...TRAVEL CONDITIONS WILL BE DETERIORATING DURING THE LATE MORNING HOURS. BE PREPARED FOR WINTER TRAVEL CONDITIONS. THE SNOW AND SLEET WILL LIKELY CHANGE TO FREEZING RAIN LATER TODAY. FREEZING RAIN COULD ACCUMULATE ON POWER LINES AND TREES...BEFORE THE MILDER AIR ARRIVES BY THIS EVENING. KTB
The national radar mosaic for the moment the first event began.
2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380787, 5380788.